Alert archive / Puerto Rico / Special Weather Statements in 2021
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Oct 17, 2021, 12:33 PM CDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2021, 12:33 PM CDT (17:33 UTC)
- Expired
- Oct 17, 2021, 1:15 PM CDT
- In force
- 42 min
- Issued by
- NWS JSJ
- Hail
- 0.00 in
- Wind
- 30
The radar
The San Juan radar (TJUA), 9 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
503
WWCA82 TJSJ 171733
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
133 PM AST Sun Oct 17 2021
PRZ001-004-171815-
San Juan and Vicinity PR-Eastern Interior PR-
133 PM AST Sun Oct 17 2021
...Strong thunderstorms impacting Caguas, Gurabo, Trujillo Alto and
Vicinity through 215 PM AST...
At 132 PM AST, Doppler radar was tracking a strong thunderstorm over
Ceiba, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Juan, Caguas, Gurabo, Aguas Buenas, Trujillo Alto, Cidra, San
Lorenzo, Juncos, Comerio, Las Piedras, Cayey, Carolina, Santa Clara,
La Fermina, Celada, Bairoa, Parcelas La Milagr, Parcelas La
Milagrosa, Pena Pobre and Parcelas Nuevas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1838 6599 1826 6591 1826 6581 1819 6583
1812 6588 1812 6592 1810 6593 1807 6601
1810 6602 1811 6610 1809 6613 1804 6614
1805 6621 1816 6622 1821 6627 1824 6627
1828 6622 1826 6619 1830 6606 1839 6603
TIME...MOT...LOC 1732Z 181DEG 6KT 1832 6601
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
CAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 17, 9:06 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Oct 17, 9:06 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1006 AM AST Sun Oct 17 2021 .UPDATE... TJSJ registered abundant moisture with a Total Precipitable Water of 2.17 inches. From the surface to 3 km, the steering winds were blowing at around 2 knots with a southwest component. Today's intense heating combined with sea breeze variations and local effects will trigger convection across the mountain areas moving into the San Juan metropolitan area and northeast sections of Puerto Rico. However, due to the lack of winds, this activity could spread anywhere after developing, and persistent rains could produce flooding and even mudslides due to soil saturation. && .AVIATION... Today we are expecting similar weather conditions to yesterday. Mainly VFR conditions will prevail through the forecast period. However, VCTS are expected for TJSJ/TJBQ/JPS btwn 17/17-22z, resulting in TEMPO groups due to TSRA, low ceilings and reduced VIS. The USVI will possibly observe VCSH. Winds will remain light and VRB but with sea breeze variations, and gusty in/near TSRA. && .MARINE... Local and regional buoys continue indicating seas below 3 feet and winds below 15 knots. However, thunderstorms will develop across portions of the local waters this afternoon into the evening; therefore, mariners should exercise caution around these storms. && .PREV DISCUSSION... /issued 506 AM AST Sun Oct 17 2021/ SYNOPSIS...Light winds, owing to a weak ridge just north of the area opposing the southerly flow around the tropical Atlantic ridge nosing into the Caribbean, and some of the best moisture of the fortnight, will bring another round of showers and thunderstorms with localized heavy rains to Puerto Rico, and lighter rains to the U.S. Virgin Islands, today. Decreasing showers will continue Monday through Wednesday accompanied by increasing winds. A drying trend thereafter will be briefly interrupted on Sunday next week by the approach of a weak tropical wave. SHORT TERM...Today through Tuesday... A mid to upper level ridge built north of the local islands and should linger through early in the workweek, while the upper high weakens by Monday. At the surface, an induced trough to the northeast of the Leeward Islands is still maintaining a weak pressure gradient, and therefore, a very light wind flow. At the surface, the winds are from the southeast, but remain from the southwest between 800 to 600 mb. As the trough moves toward the region, the wind flow is expected to gradually turn more from the southeast on Monday, and then gradually turn more from the east on Tuesday, while strengthening a little bit. Through the short-term forecast period, moisture content below 500 mb will remain high, with the GFS-forecast sounding shows precipitable water values ranging between 1.9 to 2.4 inches, and these are the values currently confirmed by Total Precipitable Water from GOES-16. Recent satellite and radar imagery early this morning showed a line of showers that developed over the Caribbean waters. This activity could be advected across the U.S. Virgin Islands and the southern municipalities of Puerto Rico in the morning hours. In the afternoon, as has been the case in the previous days, showers are expected to develop along the Cordillera Central. Due to light winds, these showers are expected to be slow moving, and due to soil saturation from previous rainfall, this activity will result in an enhanced risk of flooding, mudslides and rapid river and stream rises. Since the wind flow between 800 to 600 mb is forecast to be from the southwest, this activity is expected to move into the northern and eastern part of Puerto Rico including the Greater San Juan and Bayamon Metropolitan Areas, and also over the Virgin Islands area later in the afternoon hours. For the rest of the short-term forecast period, the weather pattern is not expected to change much, but with the winds backing toward the southeast on Monday, and from the east on Tuesday, the focus of afternoon convection is expected to be more seasonal. LONG TERM...Wednesday through Monday... By early Wednesday the cold front making its way south over the western Atlantic will have stalled about 500 miles north of San Juan with a band of moisture between it and the local islands. This will open a path for tropical waves to once again migrate through the area with one at about 57 degrees west on Wednesday morning. This particular wave is depicted as have a forward area of moisture and a following band, with rather dry conditions along the axis most prominently at 700 mb. Moisture at lower levels will still be rich over the forecast area and allow for good shower and some thunderstorm activity, especially since 500 mb temperatures will be bottoming out about this time near minus 6.5 degrees. The forward band of moisture will be arriving early Thursday with the crest of the wave expected to pass through Puerto Rico later that afternoon. Those in the U.S. Virgin Islands need only subtract 2 to 3 hours. The moisture field behind the wave will stretch and thin out and pass through during the evening on Thursday. Between Friday and Sunday good moisture dapples the forecast like sunlight on the forest floor and will allow for scattered showers in our typical diurnal pattern of night and early morning showers in the east and showers and isolated thunderstorms in the west. Flow will by then, be nearly easterly, favoring neither the north nor the south. Then, to wrap up the weekend, a band of drier air passes through the area Sunday night and Monday morning. Showers should be much more sparse then, although this far out there is considerable uncertainty with regard to the survivability of the band of such dry air. At upper levels high pressure dominates the Caribbean, but its influence is weaker east of the Leeward Islands and by Sunday into Monday a strong TUTT low digs south southwest into the tropical Atlantic Ocean east of 50 degrees west. This will force winds from the north at upper levels over the local area. The ridge of high pressure at 500 mb never leaves the local area during the period and in general supports the formation of a modestly drier mid-level layer over the weekend that will also stifle but not strangle shower formation over the area--especially over western Puerto Rico during the afternoons. AVIATION...Mainly VFR conditions expected to prevail til 17Z. VCSH are expected to continue for the USVI and Leeward terminals. Areas of SHRA/TSRA are expected to form aft 17/17Z leading to VCTS for TJBQ/TJSJ with mtn obscurations and MVFR/IFR conds. Winds will remain light, out of the southeast at the surface at around 5 knots, with sea breeze variations and stronger gusts nr TSRA. Winds alf will be variable and less than 15 knots blo FL 540. MARINE...Seas will remain relatively tranquil through mid-week this week. East to east southeast winds will increase during the week and a northerly swell will arrive mid week, pushing seas up to 5 feet by Thursday. Seas should remain below 7 feet Friday and Saturday, but at this point small craft advisories for the outer Atlantic waters and the Anegada Passage cannot be ruled out. && .PRELIMINARY POINT TEMPS/POPS... SJU 89 77 88 77 / 80 50 50 50 STT 86 78 87 78 / 60 60 50 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CAM LONG TERM....GL PUBLIC DESK...CVB
Hazardous weather outlook, Oct 17, 2:49 AM CDT, 9 hours 44 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 345 AM AST domingo 17 de octubre de 2021 AMZ710>745-PRZ001>013-180745- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 345 AM AST domingo 17 de octubre de 2021 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Esta noche .Tronadas...Tronadas con lluvia fuerte y vientos en rafaga son probables esta tarde para sectores del interior y mitad norte. .Inundaciones...Lluvia de moderada a fuerte pudiera resultar en inudaciones urbanas y de riachuelos. .Calor...Vientos leves del sur sureste con brisa marina y humedad alta pudiera resultar en indices de calor de 100 a 103 grados. .Dias dos hasta el siete...lunes a sabado El riesgo moderado de corrientes marinas regresara para tarde el martes. Existe el potencial de aguaceros y tronadas para cada dia. Algunos lugares pudieran experimentar indices de calor por encima de 102 grados. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-180745- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 345 AM AST domingo 17 de octubre de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Esta noche .Tronadas...Existe el riesgo de tronadas con lluvia fuerte y vientos breves en rafaga para avanzada la tarde y esta noche a traves de las Islas Virgenes Estadounidenses. .Inundaciones...Lluvia fuerte pudiera resultar en inundaciones urbanas y de cunetas. .Dias dos hasta el siete...lunes a sabado Se espera que regrese el riesgo moderado de corrientes marinas regrese el miercoles y pudiera ser alto para Santa Cruz el viernes. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Local storm report, Oct 17, 9:42 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1042 AM AST SUN OCT 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD SAN JUAN 18.41N 66.06W
10/16/2021 SAN JUAN PR 911 CALL CENTER
TWO PEOPLE TRAPPED INSIDE A VEHICLE IN CALLE 5
INTERSECTION WITH CALLE 16SE IN URBANIZATION CAPPARA
TERRACE DUE TO FLOODING FROM A SMALL STREAM GOING OUT OF
ITS BANKS.
0256 PM FLASH FLOOD SAN JUAN 18.41N 66.06W
10/16/2021 SAN JUAN PR 911 CALL CENTER
A VEHICLE WITH PEOPLE INSIDE WAS TRAPPED IN EXPRESSO LAS
AMERICAS, EXIT 5B, IN THE DIRECTION FROM CAGUAS TO SAN
JUAN.
0455 PM DEBRIS FLOW COMERIO 18.22N 66.22W
10/16/2021 COMERIO PR 911 CALL CENTER
MUDSLIDE REPORTED ALONG ROAD PR-156 NEAR THE INTERSECTION
WITH ROAD PR-776.
&&
GLOJEROSpecial weather statement, Oct 17, 12:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
133 PM AST Sun Oct 17 2021
PRZ001-004-171815-
San Juan and Vicinity PR-Eastern Interior PR-
133 PM AST Sun Oct 17 2021
...Strong thunderstorms impacting Caguas, Gurabo, Trujillo Alto and
Vicinity through 215 PM AST...
At 132 PM AST, Doppler radar was tracking a strong thunderstorm over
Ceiba, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Juan, Caguas, Gurabo, Aguas Buenas, Trujillo Alto, Cidra, San
Lorenzo, Juncos, Comerio, Las Piedras, Cayey, Carolina, Santa Clara,
La Fermina, Celada, Bairoa, Parcelas La Milagr, Parcelas La
Milagrosa, Pena Pobre and Parcelas Nuevas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1838 6599 1826 6591 1826 6581 1819 6583
1812 6588 1812 6592 1810 6593 1807 6601
1810 6602 1811 6610 1809 6613 1804 6614
1805 6621 1816 6622 1821 6627 1824 6627
1828 6622 1826 6619 1830 6606 1839 6603
TIME...MOT...LOC 1732Z 181DEG 6KT 1832 6601
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CAMThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 12:24 PM CDT | Areal Flood Advisory | JSJ | 77 min | |
| Oct 17, 12:49 PM CDT | Areal Flood Advisory | JSJ | 55 min | |
| Oct 17, 1:05 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 17, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 17, 1:55 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 17, 2:31 PM CDT | Areal Flood Advisory | JSJ | 119 min | |
| Oct 17, 1:26 AM CDT | Areal Flood Advisory | JSJ | 64 min |
Nearby
Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.